Wisconsin, 2021

Dense Fog in Wisconsin, September 30, 2021

September 30, 2021 · NWS MKX · 1 event in 1 county or zone

Dense fog contributed to a two vehicle accident with two fatalities.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Dense fog contributed to a two vehicle accident with two fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 30, 3:04 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Sep 30, 3:04 AM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
404 AM CDT Thu Sep 30 2021

.SHORT TERM...
(Issued 310 AM CDT Thu Sep 30 2021)

Today through Friday Night:

Fog continues this morning given calm winds and strong high
pressure overhead making for good enough conditions for fog
despite upper level clouds. Fog has mostly remained to the east
and seems to be denser to the northeast and much shallower
elsewhere. Thus we have a Dense Fog Advisory in effect until 14z
for Fond du Lac, Sheboygan, Washington and Ozaukee counties with
areas to the south seeing pockets of dense fog.

Into the day today we should expect the sun to help the fog
dissipate within a few hours after sunrise. The rest of the day
looks to remain fairly quiet with the strong surface and upper
level ridge dominating the region and keeping the CWA dry.

Into tonight we expect the upper level ridge to begin breaking
down with the surface high slowly pushing east. However recent
trends in the models suggest the surface high may stick around a
bit longer with the upper level ridge breaking down but remaining
strong enough to keep forcing associated with the shortwave to
the west and out of the area at least through much of the day
Friday and possibly through Friday night as well. Friday night it
appears as though better chances for precipitation will begin to
sneak into the western parts of the CWA but much of the region
should still remain dry.

Kuroski

&&

.LONG TERM...
(Issued 400 AM CDT Thu Sep 30 2021)

Saturday through Wednesday:

A weak sfc low will move from the nrn Great Lakes to the lower
Great Lakes for the weekend. Its cold front will slowly pass Sat
nt possibly lingering into Sun AM over far se WI. A moist flow
ahead of the low will increase PWs to 1.5 inches with tall, skinny
CAPE present on fcst soundings. Various weak vorticity maximums
will affect the area during this time. Thus, scattered showers
and storms are expected for the weekend, and could become more
widespread especially over far srn WI for Sat nt-Sun. Above normal
temps will continue into Sat with humid conditions. Nly winds in
the wake of the cold front will cool temps back to normal for Sun
and beyond. High pressure will then build into the nrn Great Lakes
later on Mon and expand into Tue-Wed. Lgt enely winds and
pleasant autumn conditions are fcst.

Gehring

&&

.AVIATION...
(Issued 310 AM CDT Thu Sep 30 2021)

VLIFR VSBYS due to fog continue across the eastern parts of
southern Wisconsin and will likely continue through the early
morning hours before the sun helps to dissipate the fog. It's
important to note that fog is certainly more dense to the north
and east whereas further south it appears to be shallower and
less widespread. Otherwise CIGS related to fog remain very low as
well but generally once the sun comes up fog will clear out
bringing VFR conditions the rest of the day with light southeast
winds. Fog is less likely tonight given the increase in winds.

Kuroski

&&

.MARINE...
(Issued 310 CDT Thu Sep 30 2021)

High pressure of will remain over the Great Lakes through Friday
pushing slowly east, lingering a bit longer than originally
expected. This will keep lighter winds across the lake though we
will still see modest increases as winds turn more southerly for
Friday. This will also keep chance for precip to the west for a
longer period of time. By Saturday the low pressure system should
push in bringing chances for precip through Sunday. The low will
likely deepen as it pushes through potentially bringing some
breezy northerly winds behind the system for Monday.

Kuroski

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory...WIZ051-WIZ052-WIZ059-WIZ060-WIZ065-WIZ066
     until 9 AM Thursday.

LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Sep 30, 2:18 AM CST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
318 AM CDT Thu Sep 30 2021

WIZ046-047-051-052-056>060-062>072-010830-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
318 AM CDT Thu Sep 30 2021

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Dense fog continues across portions of east-central Wisconsin
where a Dense Fog Advisory is in effect. The Dense Fog Advisory
has been expanded a bit further south and still may need
additional expansion southward.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are small chances for thunderstorms Saturday and Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-010830-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
318 AM CDT Thu Sep 30 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are small chances for thunderstorms Saturday and Saturday
night.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-010830-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
318 AM CDT Thu Sep 30 2021

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are small chances for thunderstorms Saturday and Saturday
night.

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Sheboygan

When
September 30, 6:15 AM CST to 6:30 AM CST
Where
Sheboygan forecast zone
Deaths
0 direct, 2 indirect
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Dense fog was a contributing factor in a deadly two vehicle accident at the intersection of highway 23 & TT just south of the Sheboygan County Memorial Airport. An eastbound mini-van struck a northbound tractor trailer. The two women in the mini-van were killed.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dense Fog, Sheboygan2021-09-3029FemaleVehicle/Towed TrailerIndirect
Dense Fog, Sheboygan2021-09-3048FemaleVehicle/Towed TrailerIndirect

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987348.